What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 5, 3:04 PM CST, 6 minutes earlier. Its key messages:
- Some high-base showers and thunderstorms look to develop over the western half of the U.P. this evening. A strong thunderstorm or two with gusty winds and hail is possible.
- Showery weather and much cooler conditions expected Thursday through the weekend under the influence of low pressure.
Area forecast discussion, Jun 5, 3:04 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
504 PM EDT Wed Jun 5 2024
.KEY MESSAGES...
- Some high-base showers and thunderstorms look to develop over
the western half of the U.P. this evening. A strong
thunderstorm or two with gusty winds and hail is possible.
- Showery weather and much cooler conditions expected Thursday
through the weekend under the influence of low pressure.
&&
.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 323 PM EDT Wed Jun 5 2024
GOES-16 Visible imagery shows clearing skies along the MI/WI state
line behind an advancing cold front, with the band of rain showers
from that front now mainly confined to the eastern half of the UP.
Through 1830Z, the only electrically active storm has been a sub-
severe cell that started in southern Menominee County and has
transited the Bay of Green Bay and is imminently arriving at the
Garden Peninsula. Under cloudy skies for much of the day, highs are
around 10 degrees cooler than yesterday, mainly in the low 70s.
Attention turns upstream this evening to the clearing in the
west, which already is showing signs of some cu development
supported by diurnal heating and a secondary shortwave evident
on RAP Analysis 500mb heights. The 12Z HREF showed much less
available instability relative to yesterday's storms with only
around 500-1000 J/kg of SBCAPE available. Shear is right around
what it was yesterday with around 20 kt of effective bulk shear
and 50-100 0-3km SRH. It is worth noting that while instability
is surface-based, the depth of the mixed layer at the surface is
around 6,000 ft, so cloud bases are going to be relatively
high. Reflectivity paintball plots in the HREF show that CI will
begin in northern Wisconsin and push east into the UP around
20Z, somewhat losing energy as it progresses and maintaining
cellular form. Thinking hazards are once again isolated damaging
wind gusts and pea to quarter sized hail from "core dumps".
Less total precipitation is expected with this round of showers,
with HREF mean 6-hourly precipitation only around 0.2-0.4
inches. In the wake of showers, lows look to fall to the 50s
tonight, with winds staying out of the west.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Issued at 504 PM EDT Wed Jun 5 2024
Flow over and around N America through early next week will feature
pronounced high latitude blackness. Through the remainder of this
week and into the weekend, building mid-level ridging/positive
height anomalies, first from ne through n central Canada and across the
Arctic Ocean, and then over western N America will force mid-upper
level troughing to develop from s central Canada across the Great
Lakes/eastern U.S. This troughing will also force the mid-level low
now over northern Saskatchewan/Manitoba to descend across the Great
Lakes region beginning Thu. For Upper MI, this pattern evolution
will lead to periods of showery weather and a period of blo normal
temps (seasonably cool) thru early next week. However, the large
scale pattern does suggest the potential of unseasonably cool days
in the mix, particularly on Thu. Models have lacked run-to-run
consistency and have been and continue to be quite varied on the
details of the flow affecting Upper MI. So, the pcpn fcst has much
more uncertainty than normal. Overall, expect many areas to be dry
much of the time as showers are likely to be scattered in coverage
on most days. Thu is likely to be the day with the most numerous
shower coverage. With the mid-level trough weakening and shifting e
early next week, dry and warmer weather is more likely to prevail
for the first half of next week, although a few of the 00z models
hint at another wave moving through the area in the Tuesday-
Wednesday time frame that may bring the potential for some light
shower activity.
Beginning Thursday, the mid-level low now over central Canada will
dive se across the Upper Great Lakes by Thu. A shortwave attached to
the mid-level low circulation will track from northern MN se across
Upper Mi in the late morning/afternoon. Forcing associated with this
feature combined with the start of daytime heating will support a
rapid development/expansion of showers during the morning. The
showers should diminish in coverage over the w in the aftn in the
wake of the wave. Considerable cloud cover will limit daytime
heating/instability, so thunder potential is overall minimal. Fcst
will only include a mention of thunder over the e and se fcst area
due to a little more instability potential there before clouding
over and development of widespread showers. Under considerable
cloudiness, passing showers, rather stiff wnw winds and a 850mb
thermal trough driving se into the area, it will be unseasonably
cool for much of the area. Highs in the 50s F will likely be the
rule across the w through n central ranging up to the lower/mid 60s
F s central/se. Lakeside locations exposed to wnw winds across Lake
Superior may not see max temps above 50F. W side of the Keweenaw
likely to be coolest. Showers will diminish Thu night in the wake of
shortwave, but won't end, particularly over the e where showers may
keep going in response to some isentropic ascent as warmer air to
the n and ne weakly advects toward the thermal troffing over the
area.
On Fri, center of mid-level low drifts e toward southern Ontario.
Weak shortwave ridging develops into western Upper MI between that
low and another mid-level low over s central Canada. This is
suggestive of fewer showers over western Upper MI on Fri compared to
Thu, with more areas likely to be dry through the day. To the e,
closer to the mid-level low, shower coverage will be greater. High
temps on Fri will be coolest over the e where more clouds/shra are
expected. Mid 50s to around 60F expected there. Low/mid 60s expected
to the w, except closer to Lake Superior where temps will be in the
50s.
Sat, models seem to be coming into a little bit better agreement on
a shortwave trough moving through the area. MLCAPE values of 100-300
j/kg could maybe even support a rumble of thunder along the WI
border and south central late morning into the afternoon. Expect
scattered shower coverage with highs generally in the 60s, except
for some 50s readings near Lake Superior in a continued nw flow.
Sun, although model consistency isn't great on exact details most of
the models hint at another shortwave/mid-level trough axis moving
through the area in the Sat night into Sunday time frame. Would
expect at least isolated showers from feature perhaps aided by some
weak isentropic ascent from the north as winds shifting from nw to n
bring a pocket of warmer 850 mb air into the area. North flow off
Lake Superior will result in 50s readings near the lake while 60s
readings will be more common inland.
With medium range models trending toward more ridging building over
the area on Monday behind the exiting mid-level trough, would expect
drier and warmer conditions on Monday with highs mostly in the 60s
to lower 70s, with warmest readings inland toward the WI border.
Models and ensembles then hint at a shortwave trough moving through
in the late Tue into Wed time frame which could result in at least
isolated showers again. Temps are expected to rebound to around
normal values for this time of year with highs mainly in the 70s
Tue into Wed.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 134 PM EDT Wed Jun 5 2024
VFR prevails at all TAF sites to begin this afternoon. -SHRA has
moved out of IWD and CMX with SAW forecast to also clear out of
precip in the next hour or two. This evening, a second wave of
showers is expected to move in from the west, with some stronger
TSRA possible at IWD. VFR is expected to prevail through these
SHRA/TSRA. In the morning hours, low (20-40%) SHRA chances return to
the forecast along with likely (50+%) reductions in ceiling height
to MVFR, though models have trended later with the onset of MVFR
conditions over the last few model cycles. Expect winds to remain
primarily out of the west, occasionally gusty.
&&
.MARINE...
Issued at 504 PM EDT Wed Jun 5 2024
A low pressure trough moving in from the west could lead to a few
stronger thunderstorms developing over MN and moving out across
western Lake Superior late this afternoon/evening, posing a risk of
locally strong wind gusts. Late tonight continuing into Fri, steady
w to wnw winds generally at around 20kt with occasional gusts to
30kt will set in from w to e with the highest gusts over the east
half. A slight diminishing of winds will occur over the weekend with
sustained speeds falling back to around 15kt as winds shift from
northwest to north-northwest on Sunday. North winds should diminish
blo 15 kts on Monday as a high pressure ridge builds in from the
northwest.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...GS
LONG TERM...Voss
AVIATION...GS
MARINE...Voss
Hazardous weather outlook, Jun 5, 1:54 PM CST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
354 PM EDT Wed Jun 5 2024
MIZ001>007-009>014-084-085-062000-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
354 PM EDT Wed Jun 5 2024 /254 PM CDT Wed Jun 5 2024/
This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.
.DAY ONE...Tonight
Thunderstorms are possible this evening. A thunderstorm or two
over the western half late this afternoon could be strong and
produce gusty winds up to 50 mph and sub-severe hail.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorms are possible over the east half Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed hail or wind damage
from thunderstorms to the National Weather Service in Marquette.
The public may also submit reports to the National Weather Service
via phone, on our website, or through Facebook or Twitter.
LSZ162-240>251-263>267-062000-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
354 PM EDT Wed Jun 5 2024 /254 PM CDT Wed Jun 5 2024/
This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
Thunderstorms are possible this evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-062000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
354 PM EDT Wed Jun 5 2024
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
Thunderstorms are possible today into this evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorms are possible Thursday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
GS
In the hours before
Local storm report, Jun 5, 12:17 PM CST, 2 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
217 PM EDT Wed Jun 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 AM Rain 1 E Hurley 46.45N 90.17W
06/05/2024 M1.05 Inch Gogebic MI Public
Delayed report. Rainfall since midnight.
&&
JSSSpecial weather statement, Jun 5, 2:18 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Marquette MI
418 PM EDT Wed Jun 5 2024
MIZ010-084-052030-
Southern Houghton MI-Iron MI-
418 PM EDT Wed Jun 5 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL IRON AND SOUTH
CENTRAL HOUGHTON COUNTIES THROUGH 430 PM EDT/330 PM CDT/...
At 410 PM EDT/310 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Kenton, or 25 miles north of Iron River, moving
east at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of north central Iron
and south central Houghton Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4650 8868 4642 8868 4642 8864 4638 8863
4640 8890 4645 8891
TIME...MOT...LOC 2010Z 262DEG 20KT 4644 8882
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
EKSpecial weather statement, Jun 5, 2:24 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Marquette MI
424 PM EDT Wed Jun 5 2024
MIZ002-052045-
Ontonagon MI-
424 PM EDT Wed Jun 5 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ONTONAGON COUNTY THROUGH
445 PM EDT...
At 424 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Rockland, or 11 miles south of Ontonagon, moving east
at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rockland, Norwich, and Victoria Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4688 8920 4667 8908 4663 8940 4674 8947
TIME...MOT...LOC 2024Z 248DEG 26KT 4670 8935
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
EKSpecial weather statement, Jun 5, 2:30 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Marquette MI
430 PM EDT Wed Jun 5 2024
MIZ004-084-052045-
Baraga MI-Southern Houghton MI-
430 PM EDT Wed Jun 5 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL HOUGHTON AND
SOUTHWESTERN BARAGA COUNTIES THROUGH 445 PM EDT...
At 430 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sidnaw, or 18 miles southwest of Baraga, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Covington and Watton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4653 8881 4659 8882 4669 8851 4652 8847
TIME...MOT...LOC 2030Z 259DEG 22KT 4657 8874
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
EK